Tennessee, 2012Hail and Damaging Wind in Tennessee, April 3, 2012
April 3, 2012 · NWS MRX · 6 events in 4 counties and zones
Isolated thunderstorms developed during the late afternoon and evening hours. A few of the storms produced damaging thunderstorm wind but most of the reports were for large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed during the late afternoon and evening hours. A few of the storms produced damaging thunderstorm wind but most of the reports were for large hail. Hail as large as a Kennedy one-half dollar was seen.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 3, 2:03 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Apr 3, 2:03 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
303 PM EDT TUE APR 3 2012
.SHORT TERM (TONIGHT AND WEDNESDAY)...
MUCH MORE CONVECTION THIS AFTERNOON THAN HAD YESTERDAY...THUS
CHANCES OF PRECIP IN CHANCE CATEGORY THIS EVENING. MODELS AND HPC
SUGGEST MCS WILL DEVELOP AND PROVIDE HIGH CHANCES OF RAIN DURING
THE DAY WEDNESDAY ESPECIALLY NORTH...SO WILL GO WITH LIKELY POPS
NORTH AND GOOD CHC POPS SOUTH.
THE WEAK RIDGE OVER THE AREA IS BREAKING DOWN...NW FLOW REPLACED BY
WEAK W FLOW ALOFT. WE WILL BE TRANSITIONING TO A WETTER REGIME FOR
THE NEXT COUPLE OF DAYS AS UPPER LOW OVER THE WESTERN US ROLLS
EASTWARD AND INTERACTS WITH A FRONT THAT IS NOW NEAR THE GREAT
LAKES. FRONT WILL DROP SOUTH INTO KY DURING WEDNESDAY AND WILL
CONTINUE ITS SOUTHWARD PUSH INTO THE EARLY EXTENDED PERIOD.
.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
A COLD FRONT WILL BE POSITIONED NEAR THE NORTHERN EXTREMITIES OF THE
CWA WEDNESDAY NIGHT. THIS FRONT WILL SLOWLY DRIFT SOUTH ACROSS THE
AREA AS A CLOSED UPPER LOW TRACKS FROM THE OZARKS TO THE CAROLINAS
THROUGH THURSDAY NIGHT. HIGHEST POPS WILL TRANSITION FROM NORTHERN
AREAS WEDNESDAY NIGHT TO SOUTHERN AREAS BY THURSDAY
AFTERNOON/EVENING AS THE FRONT PUSHES THROUGH. LOW LEVEL CONVERGENCE
NEAR THE BOUNDARY ALONG WITH GOOD UPPER DIVERGENCE AND FALLING 500
MB HEIGHTS WILL PROVIDE LIFT FOR LIKELY SHOWERS AND THUNDERSTORMS
THURSDAY AFTERNOON AND EVENING. CHANCE POPS CONTINUE INTO FRIDAY AS
THE CLOSED LOW WILL BE CENTERED OVER THE SRN APPALACHIANS...THEN
TAPER OFF BY FRIDAY AFTERNOON AS IT NEARS THE COAST. WHILE A THREAT
OF SEVERE STORMS CANNOT BE RULED OUT THURSDAY...INSTABILITY LOOKS
PRETTY LIMITED WITH DENSE CLOUD COVER THROUGH THE DAY...AND DEEP
LAYER SHEAR LOOKS WEAK.
A DEEP RIDGE WILL MOVE ACROSS THE REGION SATURDAY AND
SUNDAY...PROVIDING MILD TEMPS AND MOSTLY SUNNY SKIES. BY MONDAY A
DEEP CYCLONIC CIRCULATION BECOMES POSITIONED OVER ONTARIO...WITH A
STRONG JET ACROSS THE OHIO VALLEY. THIS WILL PUSH A COLD FRONT
THROUGH THE AREA AROUND MONDAY...WITH A MUCH COLDER AIR MASS
BUILDING IN FOR TUESDAY. FROPA LOOKS DRY ON MONDAY WITH A DEEP NW
FLOW PRECEDING THE FRONT. AGRICULTURAL INTERESTS WILL NEED TO KEEP
AN EYE ON THE POTENTIAL FOR A LATE SEASON FROST OR FREEZE NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 62 82 61 75 53 / 30 40 40 70 70
KNOXVILLE MCGHEE TYSON AIRPORT, TN 60 79 59 72 51 / 30 60 50 70 60
OAK RIDGE, TN 60 80 59 72 51 / 30 60 50 70 60
TRI CITIES AIRPORT, TN 54 77 54 66 46 / 40 70 60 60 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
GC/DGS
Hazardous weather outlook, Apr 3, 4:26 AM EST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 AM EDT TUE APR 3 2012
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
526 AM EDT TUE APR 3 2012 /426 AM CDT TUE APR 3 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A FRONTAL BOUNDARY
ACROSS THE AREA TODAY. SOME OF THESE STORMS MAY BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
FRONTAL BOUNDARIES WILL LINGER IN THE SOUTHERN APPALACHIAN REGION
THROUGH THURSDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED TO DEVELOP EACH DAY...ESPECIALLY DURING THE AFTERNOON
AND EVENING HOURS. A FEW STORMS MAY BECOME STRONG TO SEVERE EACH
DAY...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE
HAIL...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED EACH AFTERNOON THROUGH THURSDAY
EVENING THIS WEEK.
SON/TD
In the hours before
Special weather statement, Apr 3, 1:30 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT TUE APR 3 2012
TNZ035-067-031915-
MORGAN TN-ROANE TN-
230 PM EDT TUE APR 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN MORGAN AND ROANE
COUNTIES UNTIL 315 PM EDT...
AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROCKWOOD...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES OR PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KINGSTON...OAKDALE...
HARRIMAN AND DEARMOND.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
DGS
Special weather statement, Apr 3, 1:38 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
238 PM EDT TUE APR 3 2012
TNZ036-031930-
ANDERSON TN-
238 PM EDT TUE APR 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR ANDERSON COUNTY UNTIL 330 PM
EDT...
AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF OLIVER SPRINGS...OR 8 MILES
WEST OF CLINTON...MOVING SOUTHEAST AT 15 MPH.
SMALL HAIL IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLINTON.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY
KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
DGS
Special weather statement, Apr 3, 1:46 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 PM EDT TUE APR 3 2012
NCZ060-031930-
CHEROKEE NC-
246 PM EDT TUE APR 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 330 PM
EDT...
AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF MURPHY...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES OR PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ANDREWS AND MARBLE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
DGS
Special weather statement, Apr 3, 1:52 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
252 PM EDT TUE APR 3 2012
TNZ013-014-031930-
CAMPBELL TN-CLAIBORNE TN-
252 PM EDT TUE APR 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAIBORNE AND CAMPBELL
COUNTIES UNTIL 330 PM EDT...
AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF LA FOLLETTE...MOVING EAST AT 20
MPH.
HAIL UP TO THE SIZE OF DIMES OR PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITE OAK AND
CLAIRFIELD.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION TO SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
DGS
Special weather statement, Apr 3, 2:45 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EDT TUE APR 3 2012
TNZ013-032030-
CAMPBELL TN-
345 PM EDT TUE APR 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL COUNTY UNTIL 430 PM
EDT...
AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LA FOLLETTE...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF DIMES OR PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LA FOLLETTE AND
FINCASTLE.
IN ADDITION TO SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
DGS
Special weather statement, Apr 3, 2:47 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 PM EDT TUE APR 3 2012
VAZ008-032030-
WASHINGTON VA-
347 PM EDT TUE APR 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY UNTIL 430 PM
EDT...
AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF QUARRY...OR 6 MILES
SOUTHWEST OF SALTVILLE...MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF DIMES OR PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...EMORY-MEADOW VIEW...
GLADE SPRING...DAMASCUS AND KONNAROCK.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
DGS
Hail, Grainger
- When
- April 3, 3:13 PM EST to 3:15 PM EST
- Where
- Grainger County, Rutledge
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.280, -83.500
An individual from the public reported thunderstorms produced Kennedy half-dollar-size hail in Rutledge.
Hail, Loudon
- When
- April 3, 3:16 PM EST to 3:18 PM EST
- Where
- Loudon County, 1 mi N of Greenback
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.684, -84.170
An individual from the public reported thunderstorms produced quarter-size hail near Greenback.
Hail, Blount
- When
- April 3, 3:44 PM EST to 3:46 PM EST
- Where
- Blount County, 4 mi WNW of Happy Vly
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.642, -84.016
An individual from the public reported thunderstorms produced quarter-size hail 4 miles northwest of Happy Valley.
Hail, McMinn
- When
- April 3, 7:20 PM EST to 7:22 PM EST
- Where
- McMinn County, 6 mi NW of Athens
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 35.511, -84.675
Dispatch reported thunderstorms produced quarter-size hail northwest of Athens.
Thunderstorm Wind, McMinn
- When
- April 3, 7:25 PM EST to 7:35 PM EST
- Where
- McMinn County, 5 mi WNW of Athens
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 35.478, -84.682
Emergency management personnel reported a home on County Highway 119 near Athens had structural damage by thunderstorm winds.
Hail, McMinn
- When
- April 3, 7:52 PM EST to 7:54 PM EST
- Where
- McMinn County, 5 mi NW of Athens
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 35.501, -84.663
Law enforcement personnel reported thunderstorms produced quarter-size hail northwest of Athens near Clearwater.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 3, 201229 injured · $798 million · EF3 · 94 events
- Hail and Damaging Winds in Florida, April 3, 20121 death · $86,000 · 1 in hail · 16 events
- Flash Flood in West Virginia, April 3, 2012$175,000 · 1 event
- Hail and Damaging Winds in South Carolina, April 3 to 5, 2012$100,000 · 1 in hail · 11 events
- Flash Flooding and Hail in Louisiana, April 3 to 5, 2012$55,000 · 1.75 in hail · 11 events
- Flash Flooding and Flooding in Kentucky, April 3 to 4, 2012$60,000 · 1 in hail · 9 events
- Flash Flooding and Hail in Arkansas, April 3, 2012$40,000 · 1 in hail · 9 events
- Hail in Texas, April 3 to 4, 2012$26,000 · 2.75 in hail · 13 events
- Tornadoes and Hail in Texas, April 3 to 4, 2012EF0 · 29 events
- Tornado and Hail in Louisiana, April 3, 2012$6,000 · EF0 · 23 events
- Hail and Damaging Winds in Arkansas, April 3, 2012$10,000 · 1.75 in hail · 15 events
- Hail and Damaging Wind in Georgia, April 3, 2012$15,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371674, 371675, 371676, 372914, 372916, 372917.